Texas, 2003

Damaging Winds in Texas, August 9, 2003

August 9, 2003 · NWS FWD · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 9, 8:10 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 9, 8:10 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
910 PM CDT SAT AUG 9 2003

.PUBLIC DISCUSSION...
CURRENT FORECAST LOOKS IN PRETTY GOOD SHAPE FOR TONIGHT BUT DID DO
SOME ADJUSTMENTS FOR TEMPERATURE TRENDS AND WIND DIRECTIONS.
OTHERWISE...HAVE SOME CONCERNS ABOUT MCS ACROSS NE EARLY THIS
EVENING. WHILE THIS IS QUITE FAR AWAY FROM N TEXAS...NORTH FLOW WILL
BRING IT SOUTH. 18Z MESO ETA SHOWS SOME QPF INTO OUR N ZONES BY MID
AFTERNOON ON SUNDAY. WITH THIS IN MIND...HAVE INCREASED POPS TO 20
PERCENT ON SUNDAY. REST OF PACKAGE LEFT ALONE ATTM. 80

.00Z AVIATION DISCUSSION 650 PM CDT...
CLOUD BANK BEGINNING TO EXIT REGION. OVERNIGHT...SKC WITH LIGHT N/E
WINDS. SOME CI/CS POSSIBLE EARLY MORNING WITH STORMS OVER ROCKIES
AND CENTRAL PLAINS. WITH WET SOIL...CU TO FORM BY MID-MORNING...
2-3KFT LIFTING TO 5-6KFT BY LATE AFTERNOON. LIGHT E/S WINDS SUNDAY.
25

.AFTERNOON PUBLIC DISCUSSION 355 PM CDT...
A SIGNIFICANT MESOSCALE CONVECTIVE SYSTEM (MCS) HAS MOVED THROUGH
OKLAHOMA AND NORTH TEXAS OVERNIGHT/THROUGH THIS AFTERNOON. THE MCS
HAS STABILIZED MOST OF THE AREA...WITH THE SIGNIFICANT INSTABILITY
AND DEEP...LOW LEVEL MOISTURE CONVERGENCE PUSHED WELL TO THE SOUTH.
FURTHERMORE...THE OKLAHOMA/KANSAS AREA HAS BEEN SHUT DOWN...WITH
ONLY MODEST INSTABILITY AND LOW LEVEL CONVERGENCE WITHIN THE CENTRAL
PLAINS.  THE MODELS AGREE THAT NOT MUCH IN THE WAY OF AN MCS CAN BE
EXPECTED TONIGHT...EXCEPT POSSIBLY ACROSS THE NORTHERN PLAINS.

THUS...WE HAVE MINIMIZED POPS FOR TONIGHT...WITH 20 PERCENT CHANCES
LEFT IN THE SOUTH.  THE NEXT CHANCE FOR SIGNIFICANT PRECIPITATION...
AND POSSIBLY ANOTHER MCS...APPEARS TO BE SUNDAY NIGHT INTO EARLY
MONDAY.  THE MODELS ARE IN AGREEMENT THAT SYNOPTIC SCALE LIFT
ASSOCIATED WITH A SHORT WAVE TROUGH AND A WEAK SURFACE FRONT OR LOW
PRESSURE TROUGH WILL MOVE INTO NORTH TEXAS LATE SUNDAY AND EARLY
MONDAY.  WE HAVE RAISED POPS TO AS HIGH AS 40 PERCENT IN THE
NORTHEAST AND 30 PERCENT ELSEWHERE FOR THIS EVENT.  THESE POPS ARE
LIABLE TO BE INCREASED IN SUBSEQUENT FORECASTS IF THE FAVORABLE
OBSERVATIONS AND MODEL CONSENSUS CONTINUE.

TOWARDS THE END OF THE WEEK...WE STAY MOIST...AND NOT SO HOT. THE
FLOW ALOFT BECOMES LESS NORTHERLY AND MORE EASTERLY. THIS WILL
DIMINISH CHANCES FOR NOCTURNAL ACTIVITY...WITH MOST OF THE
CONVECTION BECOMING THE AFTERNOON AND EVENING VARIETY.
MOREOVER...THE BEST CHANCE FOR POPS MAY MOVE INTO THE SOUTHERN
ZONES...AS THE GFS ADVERTISES A SURFACE WIND SHIFT LINE OR WEAK
FRONT BECOMING ESTABLISHED ACROSS THE SOUTH.  BY NEXT WEEKEND...THE
FLOW ALOFT BECOMES MORE SOUTHERLY...ALTHOUGH WE REMAIN WEDGED
BETWEEN UPPER LEVEL RIDGES.  WE HAVE LOWERED POPS TO 20 PERCENT
VALUES IN THAT PERIOD...AND KEPT TEMPERATURES IN THE 90S. MANY OF US
WILL RECEIVE ADDITIONAL PRECIPITATION THIS WEEK...AS THE RESPITE
FROM THE EXTREME HEAT AND DRYNESS CONTINUES.

FCSTID =   26
DFW   72  97  75  95 /  10  10  20  40
ACT   72  97  73  95 /  20  20  20  30
PRX   72  94  75  94 /   0  10  30  40
DTO   71  96  75  95 /   0  10  30  40
TKI   71  96  75  95 /   0  10  30  40
DAL   73  97  76  95 /  10  10  20  40
TRL   74  95  76  94 /   0  10  20  40
CRS   73  96  76  94 /  20  20  20  30
TPL   72  97  75  95 /  20  20  20  30

.FWD...
TX...NONE.
Hazardous weather outlook, Aug 9, 2:31 PM CST, 6 hours 59 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
331 PM CDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SOUTH OF AN ATHENS...TO
HILLSBORO...TO LAMPASAS LINE...MAINLY THIS EVENING. NO SEVERE
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
SUNDAY AFTERNOON...A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP
OVER OKLAHOMA...AND THEN MOVE INTO NORTH TEXAS EARLY MONDAY MORNING.
DEPENDING ON WHERE THE COMPLEX DEVELOPS...THERE WILL BE A CHANCE FOR
WIDESPREAD RAINFALL OVER A PORTION OF NORTH TEXAS MONDAY. NO SEVERE
WEATHER IS EXPECTED...BUT SCATTERED WIND GUSTS TO 40 MPH MAY
ACCOMPANY THE THUNDERSTORM COMPLEX.

OTHERWISE...THERE WILL BE A CHANCE FOR MAINLY AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY THROUGH THE PERIOD....ESPECIALLY FOR THE
SOUTHERN HALF OF NORTH TEXAS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

30/SS

In the hours before

Local storm report, Aug 9, 7:00 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
800 PM CDT SAT AUG 9 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 AM    GLEN ROSE                 TX   WIND DAMAGE
08/09/03   SOMERVELL                      SHERIFF REPORTED ROOF OF
                                          RESIDENCE PEELED UP...
                                          SHINGLES BLOWN OFF ROOF...
                                          CARPORT DAMAGED...
                                          NUMEROUS TREE LIMBS DOWN...
                                          DEBRIS ON ROADWAYS

1100 AM    CLEBURNE                  TX   WIND DAMAGE
08/09/03   JOHNSON                        LAW ENFORCEMENT CONFIRMED
                                          TREES UPROOTED...WITH
                                          PROLONGED POWER OUTAGES

25

The radar

The Dallas/Ft Worth radar (KFWS), 56 km away, was scanning. The volume nearest the first event began at 03:32 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somervell

When
August 9, 9:30 PM CST
Where
Somervell County, Glen Rose
Measured
60 kt (69 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
32.233, -97.750

High winds caused roof and carport damage, with numerous tree limbs down, and debris on roadways.

Thunderstorm Wind, Johnson

When
August 9, 10:00 PM CST
Where
Johnson County, Cleburne
Measured
52 kt (60 mph) estimated sustained
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
32.350, -97.400

Trees were blown down by high winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379149, 5379150.